Alert archive / Kansas / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 4, NWS Wichita, KS

April 2, 20106 counties in Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Apr 2, 2010, 7:55 AM CDT for 6 counties in Kansas. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 2, 2010, 7:55 AM CDT (12:55 UTC)
Expired
Apr 2, 2010, 8:45 AM CDT
In force
50 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon

Counties Chautauqua County, KS, Elk County, KS, Greenwood County, KS, Montgomery County, KS, Wilson County, KS, Woodson County, KS

The radar

The Wichita radar (KICT), 129 km from the middle of the area, began a volume at 12:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 0.9 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2010-04-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 33 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2010-04-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 122 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
33 J/kg
Mixed-layer CIN
-244 J/kg
Mixed-layer LCL
1056 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
122 m²/s²
0-3 km storm-relative helicity
208 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 2, 6:25 AM CDT, 1 hour 30 minutes earlier.

Area forecast discussion, Apr 2, 6:25 AM CDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
625 AM CDT FRI APR 2 2010

.AVIATION...12Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
SOME SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE THROUGH THE
AREA TODAY...WITH THUNDER GENERALLY AFFECTING AREAS EAST OF THE KS
TURNPIKE. WILL KEEP THUNDER MENTION IN KCNU TAF...BUT DO NOT
EXPECT IT TO BE CONTINUOUS BY ANY MEANS. OTHERWISE...EXPECT WEST
TO NORTHWEST WINDS THROUGHOUT THE TAF PERIOD AT KRSL...KSLN...KICT
AND KHUT BEHIND THE FRONT. THE FRONT IS EXPECTED TO PASS THROUGH
KCNU AROUND MID-AFTERNOON.

SCHRECK

&&

.PREV DISCUSSION... /ISSUED 316 AM CDT FRI APR 2 2010/

DISCUSSION...

MAIN FORECAST CONCERNS: CONTINUED CHANCES FOR T-STORMS
TODAY...THEN AGAIN EARLY NEXT WEEK.

TODAY-TONIGHT:
UPPER TROF WILL CONTINUE TO LIFT OUT ACROSS THE CENTRAL/SOUTHERN
PLAINS TODAY...BEFORE SHIFTING EAST OUT OF THE AREA BY LATE TONIGHT.
CONVECTION HAS BEEN STRUGGLING SOMEWHAT IN AREAL COVERAGE THUS FAR
IN OUR AREA...LIKELY OWING TO MARGINAL MOISTURE/INSTABILITY ALONG
WITH THE ELEVATED MIXED LAYER. BETTER SHOWER/T-STORM CHANCES TODAY
WILL EXIST EAST OF THE KS TURNPIKE JUST AHEAD OF THE COLD FRONT
WHICH IS MOVING SLIGHTLY FASTER THAN IN PREVIOUS MODEL RUNS.
INSTABILITY PROGGED TO REMAIN MARGINAL BUT SPEED SHEAR STRONG IN
SERN KS...SO A FEW STRONG STORMS POSSIBLE THERE. LINGERING MID-LEVEL
MOISTURE BEHIND THE FRONT ALONG WITH STEEP MID-LEVEL LAPSE RATES
(VIA -25 TO -30C 500 MB TEMPS) COULD PRODUCE ISOLATED SHOWERS OR A
RUMBLE OF THUNDER IN CENTRAL/SOUTH CENTRAL KS. MUCH DRIER AIR WILL
PUSH EWD INTO OUR AREA TODAY INTO TONIGHT BEHIND THE FRONT. A MUCH
COOLER NIGHT THEREFORE IN STORE FOR THE AREA WITH CNTRL/S-CNTRL KS
FALLING INTO THE 30S FOR LOWS.

SATURDAY-SUNDAY:
THE 00Z GFS AND ECMWF CONTINUE TO SHOW A BENIGN PATTERN THIS WEEKEND
WITH WEST-SOUTHWEST FLOW ALOFT OVER THE KANSAS REGION AHEAD OF THE
DEVELOPING UPPER TROF APPROACHING THE WEST COAST. A GOOD DEAL OF
SUNSHINE AND GRADUAL WARMING EXPECTED.

MONDAY-WEDNESDAY:
THE 00Z GFS AND ECMWF WERE IN A LITTLE BETTER AGREEMENT TONIGHT
SHOWING THE NEXT UPPER TROF LIFTING OUT ACROSS THE PLAINS TUESDAY
INTO WEDNESDAY. A CLASSIC DRYLINE FEATURE LOOKS TO DEVELOP MON-TUES
AHEAD OF THIS UPPER TROF...WITH GULF MOISTURE RETURNING NWD. THE GFS
AND ECMWF BOTH WOULD TEND TO BRING CHANCES OF STRONG-SEVERE T-STORMS
IN TUES INTO TUES NIGHT...MAINLY EAST OF THE KS TURNPIKE. CONFIDENCE
IS HIGH THAT MON-TUES WILL BE WARMER THAN NORMAL...WITH COOLER/DRIER
AIR INFILTRATING OUR AREA WED BEHIND THE DRYLINE/PACIFIC FRONT.

JMC

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    67  38  69  45 /  30  20   0   0
HUTCHINSON      65  37  69  43 /  20  20   0   0
NEWTON          66  38  68  44 /  40  20   0   0
ELDORADO        69  39  68  45 /  50  20   0   0
WINFIELD-KWLD   71  39  69  46 /  50  20   0   0
RUSSELL         63  34  68  39 /  20  20   0   0
GREAT BEND      64  34  69  39 /  20  20   0   0
SALINA          65  36  66  42 /  20  20   0   0
MCPHERSON       65  37  68  43 /  20  20   0   0
COFFEYVILLE     73  43  67  45 /  70  30   0   0
CHANUTE         72  42  66  43 /  80  30   0   0
IOLA            72  42  66  43 /  70  30   0   0
PARSONS-KPPF    71  43  67  45 /  80  30   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Apr 2, 4:28 AM CDT, 3 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
428 AM CDT FRI APR 2 2010

KSZ032-033-047>053-067>072-082-083-091>096-098>100-030930-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
428 AM CDT FRI APR 2 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL OCCUR TODAY...MAINLY ALONG AND EAST
OF THE KANSAS TURNPIKE. A FEW STRONG TO MARGINALLY SEVERE STORMS
ARE POSSIBLE OVER SOUTHEAST KANSAS THIS AFTERNOON...WHERE DIME TO
QUARTER SIZE HAIL AND 50 TO 60 MPH WINDS MAY OCCUR.

VERY HIGH GRASSLAND FIRE DANGER IS EXPECTED THIS AFTERNOON ALONG
AND NORTH OF INTERSTATE 70 IN CENTRAL KANSAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

VERY HIGH GRASSLAND FIRE DANGER IS POSSIBLE OVER THE FLINT
HILLS SUNDAY AFTERNOON...AND AREA WIDE MONDAY AND TUESDAY.

SEVERE WEATHER WILL BE POSSIBLE EARLY NEXT WEEK WHEN A STORM
SYSTEM AND ASSOCIATED FRONTAL BOUNDARY MOVE INTO THE AREA. AT THIS
TIME...THE BEST CHANCES FOR SEVERE STORMS APPEAR TO BE TUESDAY
AFTERNOON AND EVENING EAST OF THE KANSAS TURNPIKE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON IN
SOUTHEASTERN KANSAS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

JMC

In the hours before

Special weather statement, Apr 2, 6:41 AM CDT, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
641 AM CDT FRI APR 2 2010

KSZ069-021215-
BUTLER-
641 AM CDT FRI APR 2 2010

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR BUTLER COUNTY...

AT 637 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR LEON...AND MOVING NORTHEAST AT 60 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE.

DUNTEN
Special weather statement, Apr 2, 7:41 AM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
741 AM CDT FRI APR 2 2010

KSZ069-093-094-098-021315-
BUTLER-CHAUTAUQUA-COWLEY-ELK-
741 AM CDT FRI APR 2 2010

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR BUTLER...CHAUTAUQUA...COWLEY AND ELK COUNTIES...

AT 737 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 8 MILES SOUTHWEST OF GRENOLA...OR 11 MILES
NORTH OF CEDAR VALE...AND MOVING NORTHEAST AT 70 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE.

DUNTEN
Local storm report, Apr 2, 7:42 AM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
742 AM CDT FRI APR 02 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     HAIL             3 E DEXTER              37.18N 96.66W
04/02/2010  E0.50 INCH       COWLEY             KS   TRAINED SPOTTER

&&

SCHRECK

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 1, 10:28 PM CDTSevere Thunderstorm WarningICTRussell47 min
Apr 2, 12:33 AM CDTWind AdvisoryICTButler, Chase, Chautauqua, Cowley, Elk, Greenwood and 9 more3 hr
Apr 2, 8:46 AM CDTSevere Thunderstorm WarningICTAllen, Neosho29 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.